Azithromycin (Zithromax or Zmax): Risk of Potentially Fatal Heart Rhythms

We are investigating a claim where a man had heart issues that resulted in severe heart damage and resultant disability.  As part of that investigation is was learned that a prescription antibiotic drug that he had taken, azithromycin, is now  the subject of a federal Food and Drug Admininstration (FDA) alert that the drug can can cause abnormal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm.

Azithromycin, sold under the names Zithromax or Zmax, is one of the world’s best selling antibiotics.  It is used to treat a wide variety of infections.  This drug was prescribed more than 40 million times in 2011.

The FDA’s Data Summary provides information about a recent study of the drug and its impact on the cardiovascular system.

If you are taking this drug you should NOT stop taking it simply because of this action by the FDA. Rather, consult with your health care provider and seek his or her advice.  Be sure to seek immediate care if you experience an irregular heartbeat, shortness of breath, dizziness, or fainting while taking azithromycin.

If you or your loved one experienced heart problems while taking this drug call us at 615.742.4880 (or toll-free at 866-812-8787 to discuss your potential product liability case.  You may also complete the Contact Form and we will call you.  Deadlines apply to taking legal action in these cases, so be sure to seek legal advice as soon as possible.